Main menu:

Google


Headache & Endocarditis

UNFINISHED CASE: COME BACK LATER 

SCROLL DOWN FOR ANSWERS & 1-MINUTE CONSULT

History of Present Illness:

  • A 62-year-old male is sent to the ED for 1 month of intermittent fevers without any other associated symptoms.  His private doctor did blood cultures on him which were positive for oral flora.  Since he has a chronic murmur and has been to the dentist about 6 weeks ago he sent him in for possible endocarditis.
  • He denies any recent travel or use of any recreational drugs now or in the past
  • He has a history of CAD s/p stent as well as a murmur since childhood and takes metoprolol, aspirin and Plavix.

Physical Exam & Labs:

  • Physical exam is normal except for a murmur
  • EKG, CBC and BMP are normal

ED Course:

  • The patient developed a mild generalized headache in the ED that resolved with Tylenol but about 2 hours later it returned and gradually became severe.
  • A brain CT was ordered
  • Prior to CT the patient became unresponsive and was noted to have clonus.  The left pupil was enlarged to 6mm with the right ~3mm.
  • A code brain was called as was neurosurgery
  • In preparation for emergent intubation the patient was given fentanyl for ICP control, Zofran because he had just eaten, Ativan for possible seizure and for sedation and succinyl choline as a paralytic.
  • After intubation and prior to CT it was noted that the pupils were 3mm and 2mm

QUESTIONS:

  1. What is the significance of the seemingly blowing pupil that then normalized?  
  2. What brain conditions is this patient at risk for based on his history?
  3. Where can one get a quick refresher on this topic?  

SCROLL DOWN FOR ANSWERS & 1-MINUTE CONSULT

 

<<<<<<<<<<<<<<<<<<<<< ADVERTISEMENT & SPACER >>>>>>>>>>>>>>>>>>>>>

***************************************************************************

THE EMERGENCY MEDICINE POCKETBOOK TRIFECTA

Tarascan Emergency Department Quick Reference GuideA to Z 3rd ed book cover

Get one of our publications, all designed specifically for Emergency Care Providers:

***************************************************************************

<<<<<<<<<<<<<<<<<<<<<<<<< END SPACER >>>>>>>>>>>>>>>>>>>>>>>>>

ANSWERS:

  1. What is the significance of the seemingly blowing pupil that then normalized?  This may have been due to medication the patient received, such as fentanyl
  2. What brain conditions is this patient at risk for based on his history? Septic embolism, mycotic aneurysm, higher risk of bleed due to Plavix and aspirin.  See case conclusion to see what he ended up having
  3. Where can one get a quick refresher on this topic?  See yellow highlighted area below from purple book above…

 

1-Minute Consult on the EM topic for this case from the Emergency Medicine 1-minute Consult Pocketbook

 

CLICK HERE TO SEE OUR BOOKS

CASE CONCLUSION: Large left-sided intracerebral bleed with large left subdural hematoma with severe midline shift.  He went to the OR and survived, but didn’t do well.  Blood cultures grew out Strep Gordonii in 2 out of 2 bottles at 12 and 24 hours respectively.

:
Google
 
Web www.edinsight.com